Georgia, 2017

Rip Currents in Georgia, July 31, 2017

July 31, 2017 · NWS CHS · 2 events in 1 county or zone

Enhanced swell energy and breezy winds along the coast combined to result in an elevated risk of rip currents along the southeast Georgia coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Enhanced swell energy and breezy winds along the coast combined to result in an elevated risk of rip currents along the southeast Georgia coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 31, 9:09 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 31, 9:09 AM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1009 AM EDT Mon Jul 31 2017

.SYNOPSIS...
Dry high pressure will prevail early this week as a stationary
front remains far to the south. Tropical Storm Emily will move
across central Florida today, then pass well offshore by mid
week. No direct impacts are expected across our area at this
time. A cold front will approach the region this weekend. Refer
to the latest advisory on Emily issued by the National
Hurricane Center.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A short wave ridge will poke in from the W-NW behind the short
wave trough off the SE coast and across FL, while a huge
canadian air mass nudges in from the NW at the surface. This
will supply the area with another respite from what is typically
extreme summer heat and humidity. PWat is down near 30-40% of
normal in SC and about 50-60% of normal for GA. This is about as
low as it can get this time of year, and will result in early autumn-
like dew points down in the 50s and 60s. Despite considerable
insolation, with 850 mb temps of only 15-16C and a breezy ENE
synoptic flow off the Atlantic, max temps will average ~5F below
July 31 norms.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Tonight: Clear skies will prevail tonight with radiational
cooling expected to maximize well inland as the boundary layer
decouples later this evening. Winds will remain somewhat
elevated across the coastal counties where a lingering pressure
gradient will persist. There will be large range in lows Tuesday
morning as a result, ranging from the mid 60s well inland to
the upper 70s along the Georgia beaches where a warm, maritime
flow from off the Atlantic will not allow for much cooling
overnight. Could see a few lower 60s occur in some of the
normally colder, sheltered areas well inland.

Tuesday: A quasi-zonal flow aloft will prevail. At the surface, high
pressure will be to our north, weakening as it slowly shifts
eastward. To our south will be a stationary front. Each model shows
a different outcome in reference to low pressure along the front.
They range from one more dominant low to multiple weak lows. Even
the locations range from west of FL, over FL, and east of it. The
details are too difficult to iron out, but how things do (or do not
develop) will determine the rest of the short term forecast. For now
we're going more towards the GFS and ECMWF, which have the front
drifting northwards. A majority of the area will be dry due to
subsidence and minimal moisture. But these models also hint at a tad
more moisture and weak low level convergence along the coast south
of Savannah. We have slight chance POPs in the forecast to reflect
this potential of a few showers or t-storms. Some models also hint
at showers along the coast overnight, so have this in the forecast.
Though, confidence is low. High temperatures are just below normal.

Wednesday: Our forecast confidence is low because each model shows a
different outcome regarding the low(s) along the stationary front to
our south. Following coordination with our neighbors, opted to go
with the 00Z GFS and ECMWF backed up by the 12Z NAEFS. Slight chance
POPs are in the forecast to reflect the potential the models may
flip again or a low could become more dominant off the Southeast
Coast and completely change this forecast. All forecast parameters
are highly dependent on this. Increasing cloud cover and NE winds
should hold high temperatures a few degrees below normal.

Thursday: Heights are forecasted to lower as the longwave trough
over the eastern half of the country amplifies. The remnants of weak
surface high pressure may be to our north, dissipating and moving
eastward into the Atlantic. To our south, the stationary front will
be drifting towards our area. Increasing moisture associated with
this feature will be overspreading the area, especially southeast
GA. Showers and thunderstorms seem like a good bet, so we have POPs
ranging from ~50% across our far southern counties, tapering to ~20%
as one heads northward to the Charleston Tri-County. Plenty of cloud
cover and southeast winds should help keep high temperatures a few
degrees below normal. But rising dew points will make it feel more
like August.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
The stationary front to the south continues to drift northwards
Thursday night, dissipating on Friday. A cold front will approach
from the northwest on Saturday, then become stationary over or west
of the area on Sunday. The end result is unsettled weather for our
area with temperatures a few degrees below normal.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Primary concern:
* None

VFR for both KCHS and KSAV.

Extended Aviation Outlook: A front could bring brief flight
restrictions to KSAV Thursday, then KCHS and KSAV Friday.

&&

.MARINE...
This afternoon: A fairly tight gradient will exist across the
coastal waters, but with the loss of weak CAA and isallobaric
pressure rises there will be some decrease in winds by late in
the day from what they were earlier. Still, conditions support a
continuation of the SCA for both AMZ354 and AMZ374 for gusts
around 25 kt and seas up to 6 ft. The other waters will winds
and seas just below the SCA thresholds.

Tonight: Northeast winds 15-20 kt will persist across the local
marine area as the gradient tightens once again with nocturnal
cooling. Seas will subside a bit, but will still remains some
elevated, ranging from 2-4 ft nearshore waters to 4-5 ft
offshore waters. Seas will hover near 6 ft over the Georgia
offshore waters into early evening, so the Small Craft Advisory
there will remain in force through 7 pm.

Tuesday through Wednesday: Models vary greatly during this time
period, especially on Wednesday. They all show a stationary
front to our south, but vary regarding whether it's one stronger
low or multiple weak lows develop along the front. The low(s)
then move off the SE coast by Wednesday. The current forecast
calls for winds no higher than 15 kt and seas no higher than 5
ft. Forecast confidence is low.

Thursday through Friday: The stationary front is expected to drift
northward, then dissipate as sub-tropical ridging builds into the
area.

Rip Currents: Early morning buoy data from 41008 show a
persistent easterly swell impacting the Georgia waters. Latest
NWPS Gerling-Hanson output suggests this will linger through the
day. This small swell combined with breezy conditions along
beaches will support a moderate risk for rip currents from Tybee
Island and points south today. A bit less swell energy is
expected for the South Carolina beaches and a low risk will be
maintained there. There will likely be a steady longshore
current for all beaches up and down the coast.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ374.
     Small Craft Advisory until 1 PM EDT this afternoon for AMZ354.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
Hazardous weather outlook, Jul 31, 2:18 AM EST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
318 AM EDT Mon Jul 31 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047>052-010730-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
318 AM EDT Mon Jul 31 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-010730-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
318 AM EDT Mon Jul 31 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
July 31, 10:33 AM EST to 11:33 AM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported several rescues due to rip currents and a strong longshore current.

Rip Current, Coastal Chatham

When
July 31, 1:33 PM EST to 2:33 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported rip currents that were 50 feet wide and extended 100 feet out beyond the surf zone. The lifeguards had performed 10 rescues due to rip currents.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715216, 715217.